New York, 2011

Tornadoes and Flash Flood in New York, September 4 to 5, 2011

September 4 to 5, 2011 · NWS ALY · 21 events in 6 counties and zones

A warm, moist and unstable airmass was in place across the region with a slow moving cold front approaching from the Great Lakes Region. A pre-frontal trough developed ahead of the approaching cold front Sunday afternoon, September 4th, and this, in combination with the approach of an upper level trough, triggered convection across east central New York during the mid afternoon into the early…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm, moist and unstable airmass was in place across the region with a slow moving cold front approaching from the Great Lakes Region. A pre-frontal trough developed ahead of the approaching cold front Sunday afternoon, September 4th, and this, in combination with the approach of an upper level trough, triggered convection across east central New York during the mid afternoon into the early evening. The storms produced very heavy rainfall which resulted in some flash flooding. The severe thunderstorms produced damaging winds. A supercell developed over Montgomery County, where a tornado touched down before tracking northeastward into Schenectady County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 4, 12:50 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 4, 12:50 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL BE WITH US THROUGH EARLY
LABOR DAY. A SLOW MOVING COLD FRONT WILL BEGIN TO PRESS SOUTHWARD
FROM CANADA TODAY...AND THE CHANCE OF THUNDERSTORMS WILL
INCREASE      ESPECIALLY NORTH AND WEST OF ALBANY...DURING THE
AFTERNOON. THIS FRONT WILL VERY SLOWLY MOVE THROUGH THE REGION
DURING LABOR DAY INTO EARLY WEEK...AND AS IT INTERACTS WITH TROPICAL
MOISTURE...THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1230 PM...A BROKEN LINE OF THUNDERSTORMS RE-DEVELOPED ON THE
SOUTHERN FLANK OF AN ORIGINAL LINE AND WAS WORKING THROUGH CAPITAL
DISTRICT AND POINTS SOUTHWARD WITH LOTS OF CLOUD TO GROUND LIGHTNING
STRIKES. THIS LINE WILL CONTINUE TO HEAD EAST...AND ACTUALLY MIGHT
STRENGTHEN AS IT MOVES INTO MORE UNSTABLE AND WARM AIR EAST AND
NORTH OF THE HUDSON VALLEY. ONE OF THESE STORMS HAVE SHOW STRONG
SIGNATURES ON RADAR...WITH ELEVATED CORES AND VIL VALUES APPROACHING
50 NEAR GREENE COUNTY.

FURTHER UPSTREAM...NOT MUCH GOING ON RIGHT NOW. WITH HEATING OF THE
DAY MORE STORMS WILL LIKELY BREAK OUT...AND THE LATEST NAM CONTINUES
TO INSIST ON A SWATH OF HEAVY RAINFALL ACROSS THE MOHAWK VALLEY.
THE 12Z GFS DOES NOT SUPPORT THIS RAINFALL BUT BEING A LOWER
RESOLUTION MODEL...MIGHT NOT BE PICKING ON THE INTENSITY OF
CONVECTIVE PRECIPITATION.

LOWERED MAX TEMPERATURES A CATEGORY IN THE CAPITAL DISTRICT...AS
WELL AS A FEW OTHER PLACES. ADIRONDACKS ON THE OTHER HAND...WE
RAISED TEMPS A SMIDGEN.

THROUGH 400 PM...LOOK FOR BREAKS OF HAZY SUNSHINE (EVEN IN THE
HUDSON VALLEY) WHERE THUNDERSTORMS ACTUALLY ARE HELPING TO FINALLY
ERODE THE STRATUS...SCATTERED THUNDERSTORMS...SOME OF WHICH COULD
BECOME STRONG TO LOCALLY SEVERE. TEMPERATURES WILL TOP OUT 80-85
MOST PLACES BUT WITH DEWPOINTS 70-75...WILL FEEL QUITE
UNCOMFORTABLE.

******PREVIOUS NEAR TERM FORECAST*******

AS OF 915 AM...A BROKEN LINE OF CONVECTION MOVING EAST/NORTHEAST
THROUGH THE MOHAWK VALLEY AND ADIRONDACKS...POSSIBLY EXTENDING INTO
THE FAR NORTHERN PART OF THE SCHOHARIE VALLEY. HAVE UPDATED THE
POP/WX GRIDS TO ACCOUNT FOR THIS LINE OF SHOWERS. HAVE ALSO ADJUSTED
THE HOURLY TEMP GRIDS TO ACCOUNT FOR CURRENT CONDITIONS/TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT...EXPECT SEVERAL ROUNDS OF SHOWERS/TSTMS ACROSS THE SOUTHERN
ADIRONDACKS...INTO SOUTHERN VT...AND INTO THE WESTERN MOHAWK
VALLEY...AND POSSIBLY GRAZING THE CAPITAL REGION AND SCHOHARIE
VALLEY. FURTHER S/E...CAN NOT RULE OUT A FEW SHOWERS/STORMS...BUT IT
APPEARS THAT FORCING SHOULD REMAIN WEAKER...AND THE OVERALL THREAT
FOR SHOWERS/STORMS LESS. IN ADDITION TO LOCALLY HEAVY
RAINFALL...GUSTY/STRONG WINDS WILL REMAIN POSSIBLE WITHIN TSTMS
ACROSS NORTHERN AREAS...WHERE EMBEDDED BOWING LINE SEGMENTS COULD
STILL MIX STRONGER WINDS TO SFC...AS HAS OCCURRED ACROSS OH/MI
EARLY THIS MORNING. IT WILL REMAIN WARM AND VERY HUMID...WITH THE
POSSIBILITY OF FOG FORMING ONCE AGAIN. MIN TEMPS SHOULD ONLY FALL
INTO THE UPPER 60S TO LOWER 70S IN VALLEYS...AND 60-65 ACROSS
HIGHER ELEVATIONS.

MON-MON NT...THE COLD FRONT WILL SLOWLY SETTLE SOUTH/EAST ACROSS THE
REGION DURING MONDAY...WHILE WAVES OF LOW PRESSURE TRAVEL ALONG
BOUNDARY. THIS WILL FAVOR WIDESPREAD SHOWERS AND
THUNDERSTORMS...SOME OF WHICH WILL LIKELY CONTAIN HEAVY DOWNPOURS AS
TROPICAL MOISTURE INTERACTS WITH THE BOUNDARY AND APPROACHING RIGHT
ENTRANCE REGION OF JET MAX FROM THE W/NW. THE FLASH FLOOD WATCH
CURRENTLY IN EFFECT ACROSS NORTHERN AREAS WILL LIKELY BE EXPANDED
FURTHER S/E DUE TO THE POTENTIAL HEAVY RAIN...AND EXTREMELY
SATURATED GROUND DUE TO IRENE/S DELUGE. TEMPS MAY ACTUALLY FALL
DURING THE DAY MONDAY ACROSS NORTHERN AREAS...AS SHALLOW COOL AIR
INFILTRATES SOUTHWARD. EXPECT MAX TEMPS TO REACH THE MID/UPPER 70S
ACROSS SOUTHERN/EASTERN AREAS...WHILE ONLY REACHING THE 60S ACROSS
MUCH OF THE NORTH COUNTRY/SOUTHERN ADIRONDACKS. FOR MON NT...EXPECT
MINS TO FALL INTO THE 50S AND LOWER 60S...WARMEST ACROSS SOUTHERN
AREAS.

TUE/TUE NT...BOTH THE 00Z/GFS AND ECMWF NOW INDICATE SLIGHTLY FASTER
PROGRESSION OF FRONTAL BOUNDARY...WHILE 00Z/NAM IS MUCH SLOWER...AND
DEVELOPS A STRONG WAVE ALONG BOUNDARY. BASED ON HPC GUIDANCE...HAVE
DISCOUNTED THE NAM SOLUTION...FAVORING THE GFS/ECMWF...AND THEREFORE
HAVE INDICATED CHC POPS FOR TUE MORNING...ENDING ACROSS
NORTHERN/CENTRAL AREAS BY TUE AFTERNOON. SHOULD THE ECMWF PROVE
CORRECT...SKIES MAY EVEN CLEAR OUT BY TUE AFTERNOON ACROSS AT LEAST
THE NORTHERN HALF OF THE REGION. FOR TEMPS...FOLLOWED CLOSER TO THE
MAV MOS...WHICH ACCOUNTS FOR THE POSSIBILITY OF SOME SUNSHINE AND
SLIGHT WARMING TUE AFTERNOON. FOR TUE NT...HAVE INDICATED A SLIGHT
NORTHWARD EXPANSION OF CLOUDS AND SHOWERS...AND FOLLOWED GMOS FOR
TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
CONFIDENCE IS INCREASING A BIT THAT THE FRONTAL BOUNDARY EARLIER IN
THE WEEK WILL BE SOUTHEAST OF THE REGION EARLY WEDNESDAY BEFORE
RETURNING SLOWLY NORTHWARD THROUGH THE DAY.  THIS WILL PLACE THE
HIGHER CHANCE POPS ALONG AND SOUTH OF I90 THROUGH THE DAY. UPPER
FLOW PATTERN ACROSS THE NORTHEAST IS SOMEWHAT CONFLUENT WHICH SHOULD
SUPPRESS NORTHWARD PROGRESS OF THIS FRONTAL SYSTEM. THE REMNANTS OF
"LEE" WILL ALSO PLAY A PART TO THIS FORECAST AS THE MOISTURE
TRANSPORT IS FORECAST TO ADVECT NORTHWARD ACROSS THIS FRONT FOR THE
MID WEEK PERIOD.  GLOBAL MODELS ALSO HINTING AT "KATIA" ENTERING THE
PICTURE TOWARD THE END OF THIS WEEK.  THE GFS HINTS AT A 'PRE'
RAINFALL EVENT WHILE THE ECMWF /WHICH HAS HAD QUITE A GOOD TRACK OF
LATE/ HAS A MUCH LESS RESPONSE AND A FURTHER WESTWARD SOLUTION WITH
RESPECT TO THE TRACK OF "KATIA" AND REMNANTS OF "LEE" OVER THE LOWER
OHIO VALLEY.  AT THIS POINT...WE WILL KEEP EITHER A LOW CHANCE POPS
OR SLIGHT CHANCE AND GRADUATE THOSE VALUES FROM THE HIGHER VALUES TO
THE SOUTH AND MUCH LESS FOR PORTIONS OF THE DACKS...LAKE GEORGE
REGION INCLUDING SOUTHERN VT.

THE TRACK OF "KATIA" WILL HAVE HUGE IMPLICATIONS FOR THE END OF THE
WEEK AND THE START OF NEXT WEEKENDS FORECAST.  THE ECMWF IS THE WEST
MOST SOLUTION WITH TRENDS OF THE HWRF/GFDL ALSO A LITTLE FURTHER
WEST WITH THE TRACK.  HOWEVER...THEY ALL SHOW A RAPID TURN NORTH
THEN NORTHEAST JUST OFF THE OUTERBANK OF NC.  FOR NOW...WE WILL KEEP
OUR WEATHER DRY AND WATCH TRENDS VERY CLOSELY.

TEMPERATURES THROUGH THE PERIOD LOOKS TO BE NEAR SEASONABLE VALUES.

PLEASE REFER TO THE LATEST OFFICIAL FORECASTS ON THE TROPICS FROM
THE NATIONAL HURRICANE CENTER.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 130 PM...AS A BROKEN LINE OF CONVECTION MOVED ACROSS THE
HUDSON VALLEY...IFR STRATUS HAS FINALLY BROKE UP IN MOST PLACES.
HAVE LINGERED OCCASIONAL MVFR CONDITIONS AT KPOU/KGFL...AND
OCCASIONALLY IFR CONDITIONS AT KALB UNTIL ABOUT 19Z TO 20Z. AFTER
THAT MAINLY VFR CONDITIONS EXPECTED FOR THE REST OF THE AFTERNOON
AND EARLY EVENING...BUT CONJVECTION IS EXPECTED TO DEVELOP AGAIN SO
HAVE FORECAST VCSH AND CB AT ALL THREE TAF SITES.

LATER ON THIS EVENING VSBYS ARE EXPECTED TO BECOME MVFR AGAIN AS FOG
BEGINS TO FORM...THEN STEADY PCPN IS LIKELY TO OVERSPREAD THE REGION
LATE TONGIHT AND CONTINUE THROUGH THE END OF THE TAF PERIOD (18Z
MONDAY). CONDITIONS WILL BECOME IFR IN RAIN/STRATUS BEGINING AROUND
05Z AT KGFL...07Z AT KALB...AND 11Z AT KPOU.

OUTLOOK...
MON-MON NGT...MVFR/IFR...SHRA LIKELY WITH CHC TSRA.
TUE-WED...MAINLY VFR...CHC -SHRA KALB AND KPOU.

&&

.FIRE WEATHER...
A SLOW MOVING COLD FRONT WILL BRING INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS THIS AFTERNOON THROUGH MONDAY...WITH WIDESPREAD
MODERATE TO HEAVY RAIN POSSIBLE MONDAY AFTERNOON AND NIGHT.

ELEVATED RH WILL CONTINUE OVER THE NEXT 2 DAYS...REACHING 90-100
PERCENT AT NIGHT...AND 55-65 PERCENT THIS AFTERNOON...AND 70-90
PERCENT MON AFTERNOON.

WINDS WILL REMAIN SOUTH TO SOUTHWEST AT 10-20 MPH BY THIS
AFTERNOON...5-15 MPH TONIGHT...THEN WILL SHIFT FROM THE SOUTHWEST
INTO THE NORTHWEST AND NORTH MONDAY AFTERNOON AT 10-20 MPH. WINDS
WILL BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN AND NEAR ANY
TSTMS.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
TUE MORNING FOR THE SOUTHERN ADIRONDACKS...LAKE GEORGE/SARATOGA
REGION AND SOUTHERN VT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE ACROSS THE
SOUTHERN ADIRONDACKS...LAKE GEORGE/SARATOGA REGION AND SOUTHERN
VERMONT LATER THIS AFTERNOON INTO TONIGHT...AND THEN WILL EXPAND
FURTHER S/E MONDAY INTO MONDAY NIGHT AS A SLOW MOVING COLD FRONT
APPROACHES. AS THE FRONT INTERACTS WITH DEEP TROPICAL
MOISTURE...SHOWERS AND TSTMS COULD PRODUCE VERY HEAVY
RAINFALL...WITH RAINFALL RATES POTENTIALLY REACHING UP TO 2 INCHES
PER HOUR. IN ADDITION...THE POTENTIAL FOR TRAINING THUNDERSTORM
CELLS WILL ALSO INCREASE LATE THIS AFTERNOON AND NIGHT ACROSS
NORTHERN AREAS...AND ACROSS THE REMAINDER OF THE REGION MON AND MON
NIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHERN AREAS FROM
SUN AFTERNOON THROUGH TUE AM...AND WILL LIKELY NEED TO BE EXPANDED
FURTHER SOUTH AND EAST SOMETIME LATER TODAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NYZ032-033-
     041>043-082>084.
MA...NONE.
VT...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR VTZ013>015.

&&

SYNOPSIS...HWJIV/KL
NEAR TERM...HWJIV/KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...GJM
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, Sep 4, 4:40 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
540 AM EDT SUN SEP 4 2011

NYZ032-033-041>043-082>084-VTZ013>015-051100-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
540 AM EDT SUN SEP 4 2011

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...AND THE LAKE GEORGE SARATOGA REGION OF EAST CENTRAL
NEW YORK...AND FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...MAINLY FOR
THIS AFTERNOON INTO TONIGHT. THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE POTENTIALLY DAMAGING WIND GUSTS IN EXCESS OF
58 MPH...AND LARGE HAIL GREATER THAN ONE INCH IN DIAMETER.
THUNDERSTORMS SHOULD MOVE FROM THE WEST SOUTHWEST...TOWARD THE EAST
NORTHEAST AT 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-051100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
540 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE GREATER CAPITAL
REGION...EASTERN CATSKILLS AND SCHOHARIE VALLEY...TACONICS AND MID
HUDSON VALLEY REGION OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL
BE POTENTIALLY DAMAGING WIND GUSTS IN EXCESS OF 58 MPH...AND
LARGE HAIL GREATER THAN ONE INCH IN DIAMETER. THUNDERSTORMS SHOULD
MOVE FROM THE WEST SOUTHWEST...TOWARD THE EAST NORTHEAST AT 20 TO
30 MPH.

IN ADDITION...THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY
DOWNPOURS...WHICH MAY LEAD TO LOCALIZED PONDING OF WATER IN LOW
LYING...URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. SOME
OF THE THUNDERSTORMS MAY CONTAIN LOCALLY GUSTY WINDS MONDAY INTO
MONDAY EVENING.

THE THREAT FOR TORRENTIAL DOWNPOURS WILL INCREASE MONDAY
THROUGH MONDAY NIGHT. THIS HEAVY RAINFALL...COMBINED WITH
SATURATED SOIL CONDITIONS FROM EXTREME RAINFALL ASSOCIATED WITH
IRENE...COULD LEAD TO FLASH FLOODING IN LOW LYING...POOR DRAINAGE
AND URBAN AREAS...AND IN AREAS ADJACENT TO SMALL STREAMS AND
CREEKS. IN ADDITION...RIVERS THAT EXPERIENCED FLOODING DURING
IRENE WILL BE PARTICULARLY SUSCEPTIBLE TO RENEWED FLOODING SHOULD
TORRENTIAL DOWNPOURS OCCUR FOR SEVERAL HOURS. A FLASH FLOOD WATCH
WILL LIKELY BE ISSUED FOR THESE AREAS SHOULD THE THREAT FOR HEAVY
RAINFALL INCREASE FURTHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 4, 10:18 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1118 AM EDT SUN SEP 4 2011

NYZ047>052-058-059-041600-
SCHOHARIE NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
WESTERN ALBANY NY-EASTERN ALBANY NY-EASTERN GREENE NY-
WESTERN GREENE NY-SOUTHERN SARATOGA NY-
1118 AM EDT SUN SEP 4 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT

  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 1112 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...FREQUENT
LIGHTNING...POSSIBLE PEA SIZED HAIL AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DUANESBURG TO 7 MILES
SOUTHWEST OF PRATTSVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES
WEST OF ROTTERDAM TO ROXBURY...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
BERNE BY 1125 AM...
ROTTERDAM...SCOTIA AND ALTAMONT BY 1130 AM...
SCHENECTADY AND PRESTON HOLLOW BY 1135 AM...
NISKAYUNA BY 1140 AM...
WINDHAM BY 1145 AM...
WESTERLO AND VOORHEESVILLE BY 1150 AM...

UP TO A HALF INCH OF RAIN IS POSSIBLE WITH THIS LINE OF STORMS.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4234 7444 4238 7451 4283 7414 4283 7369
      4221 7393 4218 7449 4219 7453 4221 7454
TIME...MOT...LOC 1517Z 266DEG 21KT 4276 7407 4225 7450

FRUGIS
Special weather statement, Sep 4, 11:22 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1222 PM EDT SUN SEP 4 2011

NYZ058-059-063-064-041700-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY-
EASTERN ULSTER NY-
1222 PM EDT SUN SEP 4 2011

...A STRONG THUNDERSTORM IN

  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HUNTER AND
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
8 MILES NORTH OF WOODSTOCK BY 1235 PM EDT
NORTH-SOUTH LAKE CAMPGROUND BY 1240 PM EDT
HIGH FALLS BY 100 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

UP TO A THREE QUARTERS OF AN INCH OF RAIN IS POSSIBLE WITH THIS
STORM AS WELL.

LAT...LON 4223 7392 4200 7399 4203 7433 4227 7426
TIME...MOT...LOC 1622Z 277DEG 12KT 4216 7416

FRUGIS
Special weather statement, Sep 4, 12:04 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
104 PM EDT SUN SEP 4 2011

VTZ014-015-041730-
WESTERN WINDHAM VT-EASTERN WINDHAM VT-
104 PM EDT SUN SEP 4 2011

...A STRONG THUNDERSTORM IN

  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES WEST OF
SAXTONS RIVER...OR ABOUT 8 MILES NORTH OF TOWNSHEND...AND MOVING EAST
AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
SAXTONS RIVER BY 115 PM EDT
BELLOWS FALLS BY 120 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

UP TO THREE QUARTERS OF AN INCH OF RAIN IS POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4310 7244 4302 7276 4319 7282 4323 7270
      4323 7266 4324 7257 4324 7243 4315 7245
      4312 7243
TIME...MOT...LOC 1704Z 249DEG 20KT 4316 7262

FRUGIS
Special weather statement, Sep 4, 2:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
303 PM EDT SUN SEP 4 2011

NYZ033-038-039-082-041945-
HAMILTON NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
SOUTHERN HERKIMER NY-
303 PM EDT SUN SEP 4 2011

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH DIAMETER
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED
NEAR MIDDLEVILLE...OR ABOUT 6 MILES NORTH OF HERKIMER...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF DOLGEVILLE BY 310 PM EDT
STRATFORD BY 325 PM EDT

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH COULD FALL IN A SHORT
AMOUNT OF TIME WITH THIS STORM...LEADING TO PONDING OF WATER ON
ROADS AND LOW LYING AREAS.

IN ADDITION TO HAIL AND HEAVY RAIN...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4348 7460 4321 7437 4302 7499 4317 7512
TIME...MOT...LOC 1902Z 237DEG 30KT 4315 7494

JPV

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
September 4, 2:10 PM EST
Where
Herkimer County, 1 mi ENE of Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
43.137, -74.913

Two trees were reported down in Fairfield due to strong thunderstorm winds.

Hail, Herkimer

When
September 4, 2:50 PM EST to 2:52 PM EST
Where
Herkimer County, 5.03 mi ENE of Salisbury Center
Measured
1 in hail
Reported by
Public
Coordinates
43.184, -74.712

Quarter size hail was reported during a thunderstorm approximately 1 mile west of Stratford.

Thunderstorm Wind, Herkimer

When
September 4, 3:05 PM EST
Where
Herkimer County, 3.97 mi N of Burrell Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.187, -74.861

A large limb was reported down on Dairy Hill Road in Salisbury Center due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
September 4, 3:05 PM EST
Where
Herkimer County, 1.33 mi N of Burrell Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.149, -74.845

A tree was reported down on Burrell Road near the intersection of Military Road in Salisbury Center due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
September 4, 3:20 PM EST
Where
Herkimer County, 1.12 mi ESE of Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.122, -74.911

Two poles were reported down in a field near the intersection of Hard Scrabble Road and Parkhurst Road in Fairfield due to strong thunderstorm winds.

Tornado, Montgomery

When
September 4, 4:20 PM EST to 4:25 PM EST
Where
Montgomery County, 2.22 mi SE of South Amsterdam to 0.42 mi S of Cranesville
Rating
EF1
Path length
2.2 mi
Path width
880 yd
Continued into
Schenectady, Ny (ALY)
Reported by
NWS Storm Survey
Coordinates
42.898, -74.168

A tornado touched down in the Town of Florida in Montgomery County. It moved northeast to the western end of Glenville in Schenectady County. Damage was extensive along the entire path length, with the worst damage in the Town of Cranesville in Montgomery County. Damage included numerous trees snapped off and uprooted, broken windows to homes, shingles stripped off roof tops, and some houses which had parts of their roofs torn off. Numerous sheds and out buildings were destroyed. The tornado was caught on video from the Mohawk Travel Plaza rest area on the New York State Thruway.

Thunderstorm Wind, Montgomery

When
September 4, 4:20 PM EST
Where
Montgomery County, 1.32 mi WSW of Cranesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.913, -74.154

Trees were reported down due to strong thunderstorm winds and were blocking the New York State Thruway, I-90, between mile marker 171 and 172.

Funnel Cloud, Montgomery

When
September 4, 4:20 PM EST
Where
Montgomery County, 1.5 mi SE of Amsterdam
Reported by
Emergency Manager
Coordinates
42.913, -74.161

The New York State Thruway Authority reported a funnel cloud near the Mohawk Travel Plaza.

Tornado, Schenectady

When
September 4, 4:25 PM EST to 4:35 PM EST
Where
Schenectady County, 3.07 mi W of Glenville to 2.25 mi NNE of Glenville
Rating
EF1
Path length
4.77 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
42.914, -74.130

A tornado touched down in the Town of Florida in Montgomery County. It moved northeast to the western end of Glenville in Schenectady County. Damage was extensive along the entire path length, with the worst damage in the Town of Cranesville in Montgomery County. Damage included numerous trees snapped off and uprooted, broken windows to homes, shingles stripped off roof tops, and some houses which had parts of their roofs torn off. Numerous sheds and out buildings were destroyed.

Flash Flood, Herkimer

When
September 4, 4:45 PM EST to September 5, 4:30 AM EST
Where
Herkimer County, 0.66 mi W of Herkimer Lamanna Arp to 1.39 mi E of Goodell Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.979, -74.913

Streams were reported out of their banks in Mohawk, Ilion, Frankfort. Herkimer and Middleville with some road wash outs. Moyer Creek in Frankfort was reported overflowing its banks around 7 pm. At Brice Road flood waters from the Moyer Creek surrounded three homes and the water was reported going over the bridge at West Main Street near Cemetery Road.

Thunderstorm Wind, Herkimer

When
September 4, 4:47 PM EST
Where
Herkimer County, 1.12 mi SSW of Mohawk to 0.62 mi S of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.005, -75.007

Trees and wires were reported down on Walnut Street, Henry Street, Michigan Street and Columbia Street in Mohawk due to strong thunderstorm winds.

Thunderstorm Wind, Saratoga

When
September 4, 4:50 PM EST to 5:00 PM EST
Where
Saratoga County, 3.69 mi SW of Charlton to 1.22 mi NNE of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.895, -74.025

Numerous trees, limbs and wires were reported down across southern Saratoga County due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
September 4, 4:59 PM EST
Where
Herkimer County, 2.06 mi SW of Manheim Center
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.031, -74.831

Two people were reported trapped between two fallen trees approximately 2 miles southeast of the Village of Little Falls due to strong thunderstorm winds. There were no injuries.

Thunderstorm Wind, Saratoga

When
September 4, 5:00 PM EST to 5:10 PM EST
Where
Saratoga County, 1.22 mi NNE of Jonesville to 1.49 mi N of Mechanicville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.917, -73.814

Trees and numerous limbs were reported down across southern Saratoga County due to strong thunderstorm winds.

Hail, Saratoga

When
September 4, 5:10 PM EST to 5:12 PM EST
Where
Saratoga County, 1.47 mi SSW of Clifton Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.860, -73.780

Penny size hail was reported during a thunderstorm in Clifton Park.

Thunderstorm Wind, Washington

When
September 4, 5:30 PM EST
Where
Washington County, 1.67 mi W of Eagle Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.951, -73.433

Trees were reported down in Buskirk due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
September 4, 5:30 PM EST
Where
Rensselaer County, 0.49 mi NW of Schaghticoke
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
42.904, -73.588

Trees and wires were reported down in Schaghticoke due to strong thunderstorm winds and the fairground was shut down. A person was injuried.

Thunderstorm Wind, Rensselaer

When
September 4, 5:30 PM EST
Where
Rensselaer County, 1.1 mi NE of Pittstown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.840, -73.483

Trees and wires were reported down in Pittstown due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
September 4, 5:30 PM EST
Where
Rensselaer County, 1.47 mi SSE of Tomhannock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.849, -73.542

Trees and wires were reported down at the Tomhannock Reservoir due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
September 4, 6:04 PM EST
Where
Rensselaer County, 0.78 mi SSW of Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.859, -73.354

A tree was reported down on a house on Pine Valley Road in Hoosick due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
September 4, 6:19 PM EST
Where
Rensselaer County, 0.86 mi NNW of Hoosick Falls
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.910, -73.359

A tree was reported down on a house on Kokley Avenue in Hoosick Falls due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyThe tornado archive for New York, 2011Warnings in New York, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346675, 346671, 346674, 346679, 346673, 346666, 346676, 346678, 346667, 346838, 346677, 346839, 346851, 346840, 346672, 346845, 346846, 346847, 346848, 346849, 346850.